Intravascular injection of local anesthetic

Case contributed by Dr Lawrence Josey

Presentation

Patient presented to a musculoskeletal imaging center for a routine MR hip arthrogram.

Patient Data

Age: 45 years
Gender: Female

Initial fluoroscopic image was felt by the operator to have confirmed intra-articular positioning due to a small bleb of contrast visualized lateral to the ischial tuberosity, indicating contrast 'free flowing' into the joint space. Follow up fluoroscopic image revealed complete absence of contrast in the joint and 'washout' of the contrast from its initial position. 

Arthrogram

MRI

Post inadvertent intravascular injection of intra-articular gadolinium, bupivacaine and gadolinium. The contrast is demonstrated within the patient's bladder.  

Case Discussion

The patient was undergoing a routine pre-MR arthrogram joint injection by an experienced operator. 

The second fluoroscopic image was performed after administration of a solution containing 50mg ropivacaine (0.5%, 5mg/mL), 10mL normal saline and 0.1mL Gadolinium. 

The MR image confirms the absence of intra-articular contrast and inadvertent intravascular injection due to contrast within the bladder. 

Agent Minimum Toxic Dose (mg/kg)

  • procaine 19.2
  • tetracaine 2.5
  • chloroprocaine 22.8
  • lidocaine 6.4
  • mepivacaine 9.8
  • bupivacaine 1.6
  • etidocaine 3.4

How to use cases

You can use Radiopaedia cases in a variety of ways to help you learn and teach.

Creating your own cases is easy.

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.